Alert archive / Arizona / Winter Storm Warnings in 2020

Winter Storm Warning 1, NWS Tucson, AZ

March 17, 2020Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this winter storm warning at Mar 17, 2020, 2:26 PM MST for Graham County, Greenlee County, Arizona. It took effect at Mar 18, 2020, 1:00 PM MST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2020, 2:26 PM MST (21:26 UTC)
In effect from
Mar 18, 2020, 1:00 PM MST
Expired
Mar 19, 2020, 2:07 AM MST
In force
13 hr
Issued by
NWS Tucson, AZ

Counties Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 165 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1810 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WWUS45 KTWC 172126
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
226 PM MST Tue Mar 17 2020

AZZ510-180530-
/O.UPG.KTWC.WS.A.0001.200318T1800Z-200319T1200Z/
/O.NEW.KTWC.WS.W.0001.200318T2000Z-200319T1200Z/
White Mountains of Graham and Greenlee Counties-
Including the city of Hannagan Meadow
226 PM MST Tue Mar 17 2020

...WINTER STORM WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 5 AM MST
THURSDAY...

* WHAT...Heavy snow expected. Total snow accumulations 7 to 14
  inches. 

* WHERE...White Mountains of Graham and Greenlee Counties.

* WHEN...From 1 PM Wednesday to 5 AM MST Thursday.

* IMPACTS...Plan on slippery road conditions creating hazardous
  travel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means heavy snow accumulations are
expected. Gusty winds and blowing snow are also possible. This
will make travel very difficult or impossible...especially in the
mountains. 

&&

$$

AZZ511-514-180530-
/O.NEW.KTWC.WW.Y.0002.200318T2000Z-200319T1200Z/
Galiuro and Pinaleno Mountains-Catalina and Rincon Mountains-
Including the cities of Mount Graham, Mount Lemmon, 
and Summerhaven
226 PM MST Tue Mar 17 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM WEDNESDAY TO 5 AM
MST THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 5 to 10 inches.

* WHERE...Galiuro and Pinaleno Mountains and Catalina and Rincon 
  Mountains.

* WHEN...From 1 PM Wednesday to 5 AM MST Thursday.

* IMPACTS...Plan on slippery road conditions creating hazardous
  travel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
4 follow-up statements
700 
WWUS45 KTWC 180322
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
822 PM MST Tue Mar 17 2020

AZZ510-181300-
/O.CON.KTWC.WS.W.0001.200318T2000Z-200319T1200Z/
White Mountains of Graham and Greenlee Counties-
Including the city of Hannagan Meadow
822 PM MST Tue Mar 17 2020

...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 PM WEDNESDAY TO
5 AM MST THURSDAY...

* WHAT...Heavy snow expected. Total snow accumulations 7 to 14 
  inches.

* WHERE...White Mountains of Graham and Greenlee Counties.

* WHEN...From 1 PM Wednesday to 5 AM MST Thursday.

* IMPACTS...Plan on slippery road conditions creating hazardous 
  travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means heavy snow accumulations are
expected. Gusty winds and blowing snow are also possible. This
will make travel very difficult or impossible...especially in the
mountains. 

Stay tuned to NOAA Weather Radio...commercial television or radio
stations...or your cable television service provider for updates
on this Winter Storm. 

&&

$$

AZZ511-514-181300-
/O.CON.KTWC.WW.Y.0002.200318T2000Z-200319T1200Z/
Galiuro and Pinaleno Mountains-Catalina and Rincon Mountains-
Including the cities of Mount Graham, Mount Lemmon, 
and Summerhaven
822 PM MST Tue Mar 17 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM WEDNESDAY
TO 5 AM MST THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 5 to 10 
  inches.

* WHERE...Galiuro and Pinaleno Mountains and Catalina and Rincon 
  Mountains.

* WHEN...From 1 PM Wednesday to 5 AM MST Thursday.

* IMPACTS...Plan on slippery road conditions creating hazardous 
  travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Stay tuned to NOAA Weather Radio...commercial television or radio
stations...or your cable television service provider for updates
on this Winter Storm. 

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
801 
WWUS45 KTWC 181042
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
342 AM MST Wed Mar 18 2020

AZZ510-182100-
/O.CON.KTWC.WS.W.0001.200318T2000Z-200319T1200Z/
White Mountains of Graham and Greenlee Counties-
Including the city of Hannagan Meadow
342 AM MST Wed Mar 18 2020

...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 5 AM MST THURSDAY...

* WHAT...Heavy snow expected. Total snow accumulations 7 to 14 
  inches.

* WHERE...White Mountains of Graham and Greenlee Counties.

* WHEN...From 1 PM Wednesday to 5 AM MST Thursday.

* IMPACTS...Plan on slippery road conditions creating hazardous 
  travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means heavy snow accumulations are
expected. Gusty winds and blowing snow are also possible. This
will make travel very difficult or impossible...especially in the
mountains. 

Stay tuned to NOAA Weather Radio...commercial television or radio
stations...or your cable television service provider for updates
on this Winter Storm. 

&&

$$

AZZ511-514-182100-
/O.CON.KTWC.WW.Y.0002.200318T2000Z-200319T1200Z/
Galiuro and Pinaleno Mountains-Catalina and Rincon Mountains-
Including the cities of Mount Graham, Mount Lemmon, 
and Summerhaven
342 AM MST Wed Mar 18 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 5 AM MST THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 5 to 10 
  inches.

* WHERE...Galiuro and Pinaleno Mountains and Catalina and Rincon 
  Mountains.

* WHEN...From 1 PM Wednesday to 5 AM MST Thursday.

* IMPACTS...Plan on slippery road conditions creating hazardous 
  travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Stay tuned to NOAA Weather Radio...commercial television or radio
stations...or your cable television service provider for updates
on this Winter Storm. 

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
904 
WWUS45 KTWC 182049
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
149 PM MST Wed Mar 18 2020

AZZ510-191015-
/O.CON.KTWC.WS.W.0001.000000T0000Z-200319T1200Z/
White Mountains of Graham and Greenlee Counties-
Including the city of Hannagan Meadow
149 PM MST Wed Mar 18 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM MST
THURSDAY...

* WHAT...Heavy snow expected. Total snow accumulations 7 to 14
  inches. Gusty southwesterly to southerly winds during the
  evening hours.  

* WHERE...White Mountains of Graham and Greenlee Counties.

* WHEN...Until 5 AM MST Thursday.

* IMPACTS...Plan on slippery road conditions creating hazardous
  travel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means heavy snow accumulations are
expected. Gusty winds and blowing snow are also likely. 
This will make travel very difficult or impossible...especially 
in the mountains.

&&

$$

AZZ511-514-191015-
/O.CON.KTWC.WW.Y.0002.000000T0000Z-200319T1200Z/
Galiuro and Pinaleno Mountains-Catalina and Rincon Mountains-
Including the cities of Mount Graham, Mount Lemmon, 
and Summerhaven
149 PM MST Wed Mar 18 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST
THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 6 to 12 
  inches. Gusty southwesterly to southerly winds during the
  evening hours.

* WHERE...Galiuro and Pinaleno Mountains and Catalina and Rincon 
  Mountains.

* WHEN...Until 5 AM MST Thursday.

* IMPACTS...Plan on slippery road conditions creating hazardous 
  travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Gusty winds and blowing 
snow are also likely. This will make travel difficult.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
016 
WWUS45 KTWC 190907
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
207 AM MST Thu Mar 19 2020

AZZ510-191015-
/O.CAN.KTWC.WS.W.0001.000000T0000Z-200319T1200Z/
White Mountains of Graham and Greenlee Counties-
207 AM MST Thu Mar 19 2020

...WINTER STORM WARNING IS CANCELLED...

The storm system that brought heavy snowfall continued to exit the
region with improving weather conditions already occuring. Thus,
the warning has been cancelled. 

$$

AZZ511-514-191015-
/O.CAN.KTWC.WW.Y.0002.000000T0000Z-200319T1200Z/
Galiuro and Pinaleno Mountains-Catalina and Rincon Mountains-
207 AM MST Thu Mar 19 2020

...WINTER WEATHER ADVISORY IS CANCELLED...

The storm system that brought significant snowfall continued to 
exit the region with improving weather conditions already 
occuring. Thus, the advisory has been cancelled.

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this winter storm warning went out at Mar 17, 2:53 AM MST, 11 hours 33 minutes earlier.

Area forecast discussion, Mar 17, 2:53 AM MST, 11 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
253 AM MST Tue Mar 17 2020

.SYNOPSIS...One more day of mild weather can be expected today
before a storm system enters the region bringing gusty winds,
showers and cooler temperatures. The bulk of the valley rain and
mountain snow showers will be Wednesday afternoon and evening but
showers will linger into Thursday. Dry and warmer conditions return
Friday into the weekend before another bout of unsettled weather
effects the state early next week.

&&

.DISCUSSION...One more day of dry and mild conditions can be
expected today ahead of a storm system dropping south along the
California coast. Models track this system inland early Wednesday
and through the state Wednesday afternoon into early Thursday. The
NBM showed the bulk of the valley rain and mountain snow on
Wednesday afternoon and evening with improving weather from west to
east on Thursday. A few thunderstorms will also be possible
Wednesday afternoon and evening. A Winter Storm Watch has already
been posted for the White Mountains where up to 13 inches of snow
will be possible by early Thursday.

Strong and gusty winds will also accompany this system, followed by
much cooler temperatures Wednesday afternoon and Thursday. The wind
will be the strongest Wednesday as the storm enters the state.
Clearing skies Thursday night along with a colder air mass in place
will result in freezing temperatures Friday morning in the higher
elevation valleys east and south of Tucson. This will especially be
the case around Elgin and in the Sulphur Springs valley.

Dry and warmer conditions will return Friday into the weekend in the
wake of the storm system. However, more unsettled weather will be on
tap for early next week as a couple of systems pass through the
region.

&&

.AVIATION...Valid through 18/12Z.
SCT-BKN clouds 12-20k ft MSL will continue through through 18/00Z
with increasing layered clouds 6-9k ft MSL and above expected
thereafter continuing into early Wednesday morning. SFC winds
becoming SWLY 12-18 with gusts to 25 kts this afternoon, diminishing
to less than 10 kts this evening through tonight. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Dry weather continues today. A weather system will
impact the area Wednesday into Thursday resulting in precipitation
chances increasing rapidly Wednesday morning. The most widespread
valley rain and high elevation mountain snow is expected during the
afternoon into evening Wednesday, then tapering off Thursday with
precipitation coverage becoming much more with isolated to
scattered. Dry conditions are expected Friday through the weekend
until another weather system results in a chance for precipitation
early next week. Expect breezy southwest winds 10-20 mph with gusts
to 30 mph at times today and Wednesday. Otherwise, 20-foot winds
will generally be terrain driven at less than 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
    Winter Storm Watch from Wednesday morning through late Wednesday
    night for AZZ510 above 6,000 ft.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:26 PM MSTWinter Weather AdvisoryTWCCochise, Graham, Pima, Pinal36 hr

Nearby

Winter Storm Warnings in Arizona, 2020Every winter storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.